Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Diet Suppl. 2012 Dec;9(4):293-8. doi: 10.3109/19390211.2012.736460.

Potential toxicity of caffeine when used as a dietary supplement for weight loss.

Author information

  • 1Department of Pharmacy, Wake Forest University, Winston-Salem, North Carolina, USA.

Abstract

Many dietary supplements being promoted for weight loss contain caffeine- or ephedra-related alkaloids to increase energy and suppress appetite. People may be unaware that supplements can contain caffeine, even if caffeine is not listed as an ingredient. Commonly used herbal dietary supplement ingredients, such as guarana, are natural sources of caffeine. Additions of these natural sources of caffeine to dietary supplements have increased in recent years. We describe a case of possible caffeine-induced seizure in a patient taking an over-the-counter weight loss supplement. A previously healthy 38-year-old female experienced blurring of vision and a new onset grand mal seizure. The patient had a 2-month history of taking the dietary supplement, Zantrex-3™. Zantrex-3™ is advertised as a weight loss supplement, which may provide rapid weight loss and extreme energy in one "power packed pill." Zantrex-3™ is a proprietary blend containing niacin, caffeine, and various herbs. After presenting to the hospital emergency room, the patient's chemistry panel, with the exception of potassium (2.9 mEq/L), was within normal limits. An electroencephalogram (EEG) was unremarkable. The magnetic resonance imaging (MRI) showed possible atrophy in the right frontal lobe. Findings from follow-up MRI and EEG ordered as an outpatient were within normal limits. After discontinuation of Zantrex-3™, the patient has experienced no further seizure activity.

PMID:
23157583
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk